CAS Number: 437-38-7
Opium-derived analgesic that is used through several ways of administration (epidural, intravenous, mouth, skin). It is excreted into breast milk in non-significant amount without observed problems among infants from treated mothers. Plasma levels of those infants were undetectable. It has been authorized for treatment of small infants and neonates. After a mother has underwent anesthesia by the use of Fentanyl, she may breastfeed her baby as soon as her recovery and general conditions may permit it. Fentanyl stimulates secretion of Prolactin, however, after Lactation has been established, Prolactin level has a poor relationship with production of mother's milk. There is controversy about the effect of analgesic medication used for labor management (Epidural anesthesia with Fentanyl added or not ) on the initiation of breastfeeding, both on starting of phase II of Lactogenesis or the infant ability for suckling. Some studies have pointed out to a higher risk for a delay in the initiation of Lactogenesis II (milk coming in) for longer than 3 days after birth, even though it would not affect the weight loss of the newborn. Other studies have found a higher risk for a delay in the first latch-on at the breast, higher body temperature and irritability or somnolence. Some others however, failed to show the same findings. It appears to be of more paramount importance the women's support for the establishment and continuation of breastfeeding, than the negative effect that would be exerted by administration of analgesia or anesthesia during labor. Fentany has lesser effect than Pethidine (Demerol) on initiation of breastfeeding. It occurs a higher milk production and weight increase of the infant if there is an adequate pharmacological control of the pain that appears after vaginal birth or C-section. The American Academy of Pediatrics - says that is usually compatible with breastfeeding.
CAS Number: 437-38-7
When used epidurally or intravenously during labor or for a short time immediately postpartum, amounts of fentanyl ingested by the neonate are usually small and are not expected to cause any adverse effects in breastfed infants. The results of studies on the effect of epidural fentanyl on breastfeeding initiation and duration are mixed and controversial, because of the many different combinations of drugs, dosages and patient populations studied as well as the variety of techniques used and deficient designs of many of the studies. In infants placed skin-to-skin after a normal vaginal delivery, epidural fentanyl given during labor may delay the infant's first suckling in a dose-dependent manner, perhaps because it can persist in the infant's serum for over 24 hours after discontinuation. However, it appears that with good breastfeeding support, epidural fentanyl plus bupivacaine has little overall effect on breastfeeding success. No waiting period or discarding of milk is required before resuming breastfeeding after fentanyl is used for short procedures (e.g., for endoscopy). After general anesthesia, breastfeeding can be resumed as soon as the mother has recovered sufficiently from anesthesia to nurse. When a combination of anesthetic agents is used for a procedure, follow the recommendations for the most problematic medication used during the procedure. Limited information indicates that transdermal fentanyl in a dosage of 100 mcg/hour results in undetectable fentanyl concentrations in breastmilk. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of fentanyl to a few days at a low dosage with close infant monitoring. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately.
As usage of Fentanyl Patch is mostly safe while breastfeeding hence there should not be any concern. In case of any change in behavior or health of your baby you should inform your health care provider about usage of Fentanyl Patch else no further action is required.
Definitely, Fentanyl Patch is safe in lactation for baby. No wonder your doctor has recommended it.
No extra baby monitoring required while mother is using Fentanyl Patch
National Womens Health and Breastfeeding Helpline: 800-994-9662 (TDD 888-220-5446) 9 a.m. and 6 p.m. ET, Monday through Friday
National Breastfeeding Helpline: 0300-100-0212 9.30am to 9.30pm, daily
Association of Breastfeeding Mothers: 0300-330-5453
La Leche League: 0345-120-2918
The Breastfeeding Network supporter line in Bengali and Sylheti: 0300-456-2421
National Childbirth Trust (NCT): 0300-330-0700
National Breastfeeding Helpline: 1800-686-268 24 hours a day, 7 days a week
Telehealth Ontario for breastfeeding: 1-866-797-0000 24 hours a day, 7 days a week